Texas, 2023

Flash Flooding and Hail in Texas, June 7, 2023

June 7, 2023 · NWS MAF · 21 events in 11 counties and zones

A weak disturbance within the sub-tropical jet stream and a stationary front across the Permian Basin aided in the development of numerous afternoon and evening thunderstorms. These thunderstorms produced large hail, severe winds, and flash flooding across portions of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak disturbance within the sub-tropical jet stream and a stationary front across the Permian Basin aided in the development of numerous afternoon and evening thunderstorms. These thunderstorms produced large hail, severe winds, and flash flooding across portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 7, 12:42 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 7, 12:42 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
142 PM CDT Wed Jun 7 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 113 PM CDT Wed Jun 7 2023

An upper jet supporting low pressure over California is currently
directed across northern Mexico with a jet max entering far West
Texas. Lift associated with the jet should cause scattered showers
and thunderstorms to develop...initially in the Guadalupe and Davis
mountains over the next couple of hours, then spreading east into
the adjacent plains, Permian Basin, and Trans Pecos. Shear and
instability are enough to support a marginal threat for large hail,
strong winds, and very heavy rain that could create local flooding
problems in areas with poor drainage or are low lying.

We have to enjoy the below normal temperatures today because they
are the last we will see for a while. High pressure over Mexico
builds north and asserts itself as 500mb heights rise from 580dam
today to 584dam Thursday. This combined with westerly winds take
highs into the 90s tomorrow with the upward trend only beginning.

Hennig

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 113 PM CDT Wed Jun 7 2023

After below-normal temperatures for the start of June, we are
flipping to the other extreme with above normal highs beginning this
weekend and continuing through the long term period. On Friday, the
upper ridge which has been comfortably sitting to our west will
shift over Texas in response to an upper low over NV, increasing
thickness for the area. This, along with consistent southerly
surface flow, will produce temperatures in the 90s and 100s
through next week. Areas along the Trans Pecos could see triple
digit temperatures as early as Friday or Saturday while much of
the Permian Basin will hit triple digits sometime Sunday through
Tuesday. In terms of precipitation, the long term looks dry with
the exception of late Friday as the ridge shifts east and a
disturbance moves across. This could potentially bring a few
thunderstorms to the eastern Permian Basin and lower Trans Pecos,
but confidence is low of anything more widespread so will just
maintain minimal POPs for this time period to account for the
uncertainly. There is a non-zero chance of an isolated
thunderstorm developing off the Guadalupe and Delaware Mountains
any afternoon next week which shouldn't make it beyond the higher
terrain, but otherwise, a the long term is dry.

A little climatology fun...the current forecast has the first triple
digit day for Midland Int'l Air and Space Port this year as being
Sunday, June 11th. Since 1990, the average date of the first 100+
degree day is May 22nd, so if we hit triple digits on Sunday, that
will be around 20 days later than our average. In the 1990-present
time frame, the latest date we ever hit triple digits at Midland
Int'l occurred in 1992 which was July 1st and the earliest was in
2012 on April 25th!

-Zuber

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Wed Jun 7 2023

The main TAF concern will be scattered TS developing later today.
Storms, some severe, will initially develop in the mountains and
move east potentially affecting any of the TAF sites.
Unfortunately confidence is low so have kept them out of the TAFs
for now. The main threat time frame will be 21-03Z. Otherwise VFR
conditions and light southeast winds will continue.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  92  65  98 /  40   0   0   0
Carlsbad                 59  94  62  97 /  40   0   0   0
Dryden                   65  94  68 100 /  50  10   0   0
Fort Stockton            61  94  67  98 /  50   0   0  10
Guadalupe Pass           59  86  64  88 /  20   0   0   0
Hobbs                    57  91  62  94 /  70   0   0   0
Marfa                    52  89  55  91 /  50   0   0  10
Midland Intl Airport     62  94  66  97 /  50   0   0   0
Odessa                   62  94  68  98 /  50   0   0   0
Wink                     61  97  65 100 /  60   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....88
AVIATION...10
Hazardous weather outlook, Jun 7, 12:14 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
114 PM CDT Wed Jun 7 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-081815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
114 PM CDT Wed Jun 7 2023 /1214 PM MDT Wed Jun 7 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low potential of severe storms this afternoon and evening
across all of West Texas and Southeast New Mexico. Any severe storms
that do develop will be accompanied by large hail and/or damaging
winds. Heavy rainfall may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 7, 2:55 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM CDT Wed Jun 7 2023

TXZ075-274-072145-
Pecos TX-Reeves County Plains TX-
355 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of west central Pecos,
south central Reeves and eastern Jeff Davis Counties through 445 PM
CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Balmorhea Lake, or 28 miles northeast of Fort
Davis, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Pecos,
south central Reeves and eastern Jeff Davis Counties.

This includes Interstate 10 between mile markers 226 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3107 10327 3084 10311 3070 10349 3073 10354
      3085 10361
TIME...MOT...LOC 2055Z 240DEG 16KT 3081 10349

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

93
Special weather statement, Jun 7, 3:07 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
407 PM CDT Wed Jun 7 2023

TXZ075-072145-
Pecos TX-
407 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of central Pecos County
through 445 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Fort Stockton, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3054 10290 3069 10293 3078 10255 3051 10254
TIME...MOT...LOC 2106Z 266DEG 12KT 3064 10283

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

93
Special weather statement, Jun 7, 3:11 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
411 PM CDT Wed Jun 7 2023

TXZ274-277-278-072200-
Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
411 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of southwestern Reeves,
northern Jeff Davis and southeastern Culberson Counties through 500
PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Kent, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saragosa.

This includes the following highways...
 Interstate 10 between mile markers 179 and 208.
 Interstate 20 between mile markers 0 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3097 10413 3109 10421 3127 10374 3101 10366
TIME...MOT...LOC 2111Z 255DEG 18KT 3107 10407

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

93

The radar

The Midland/Odessa radar (KMAF), 167 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Pecos

When
June 7, 3:25 PM CST to 3:35 PM CST
Where
Pecos County, 14.42 mi NW of Chancellor
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.820, -103.350

Hail, Reeves

When
June 7, 4:24 PM CST to 4:29 PM CST
Where
Reeves County, 2.16 mi NNW of Balmorhea
Measured
1.5 in hail
Reported by
Public
Coordinates
31.010, -103.740

Ping pong ball-sized hail was observed along I-10 near Balmorhea.

Hail, Reeves

When
June 7, 4:35 PM CST to 4:45 PM CST
Where
Reeves County, 0.59 mi W of Balmorhea
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.980, -103.740

Two-inch diameter hail was observed on the south side of Balmorhea.

Hail, Culberson

When
June 7, 4:40 PM CST to 4:50 PM CST
Where
Culberson County, 0.91 mi SW of Van Horn
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
31.040, -104.830

Hail, Pecos

When
June 7, 4:54 PM CST to 5:04 PM CST
Where
Pecos County, 15.46 mi SSE of Belding
Measured
1 in hail
Reported by
Public
Coordinates
30.570, -102.930

Quarter-size hail was reported via mPing.

Hail, Pecos

When
June 7, 4:56 PM CST to 5:06 PM CST
Where
Pecos County, 15.23 mi SSE of Belding
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.590, -102.890

Quarter to golf ball-size hail was reported by a trained spotter.

Hail, Pecos

When
June 7, 5:01 PM CST to 5:11 PM CST
Where
Pecos County, 16.11 mi SSE of Belding
Measured
1.5 in hail
Reported by
Public
Coordinates
30.560, -102.930

Report of hail via mPing.

Hail, Pecos

When
June 7, 6:54 PM CST to 7:04 PM CST
Where
Pecos County, 3.65 mi W of Longfellow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.180, -102.690

Hail, Pecos

When
June 7, 6:58 PM CST to 7:08 PM CST
Where
Pecos County, 2.39 mi W of Longfellow
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
30.170, -102.670

Hail, Andrews

When
June 7, 7:21 PM CST to 7:31 PM CST
Where
Andrews County, 1.17 mi W of Andrews
Measured
1 in hail
Reported by
Public
Coordinates
32.320, -102.570

Quarter-size hail was reported via mPing.

Thunderstorm Wind, Brewster

When
June 7, 8:06 PM CST to 8:11 PM CST
Where
Brewster County, 19.63 mi NE of Alpine Terlingua Arp
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
29.660, -103.180

Thunderstorm Wind, Andrews

When
June 7, 8:19 PM CST to 8:24 PM CST
Where
Andrews County, 0.9 mi SE of Andrews Co Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
32.320, -102.520

Flash Flood, Andrews

When
June 7, 8:30 PM CST to 9:00 PM CST
Where
Andrews County, 5 mi NW of Andrews to 5 mi SW of Andrews
Cause
Heavy Rain
Reported by
Public
Coordinates
32.371, -102.611

Widespread street and yard flooding was reported in Andrews via mPing.

Thunderstorm Wind, Ector

When
June 7, 8:43 PM CST to 8:58 PM CST
Where
Ector County, 4.6 mi ENE of Gardendale
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.030, -102.350

Wind speeds were estimated to be between 60 to 70 mph. Winds last about 15 minutes. Winds snapped anchor lines for trees and caused the bowing of window panes. Very low visibility from blowing dust.

Thunderstorm Wind, Martin

When
June 7, 8:55 PM CST to 9:00 PM CST
Where
Martin County, 2.44 mi WNW of Tarzan
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.310, -102.010

Thunderstorm Wind, Dawson

When
June 7, 9:10 PM CST to 9:15 PM CST
Where
Dawson County, 1.5 mi SSE of Lamesa
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.710, -101.940

Thunderstorm Wind, Howard

When
June 7, 9:42 PM CST to 9:47 PM CST
Where
Howard County, 1.38 mi S of Lomax
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.100, -101.630

Thunderstorm Wind, Borden

When
June 7, 10:11 PM CST to 10:16 PM CST
Where
Borden County, 16.09 mi NE of Gail
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.900, -101.200

Flash Flood, Howard

When
June 7, 10:28 PM CST to 10:58 PM CST
Where
Howard County, 5 mi WNW of Big Spring to 5 mi SSW of Big Spring
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.278, -101.549

Broadcast media replayed a report of street flooding on the south side of Big Spring.

Thunderstorm Wind, Mitchell

When
June 7, 10:32 PM CST to 10:37 PM CST
Where
Mitchell County, 0.9 mi NW of Colorado City
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.410, -100.860

Report of a large tree blown down onto a vehicle and damage to the roof of an outbuilding just north of Colorado City. Time is estimated from radar and nearby observations. Wind speeds were estimated to be between 80 to 90 mph. Property damage cost amount is an estimation.

Thunderstorm Wind, Mitchell

When
June 7, 10:34 PM CST to 10:39 PM CST
Where
Mitchell County, 1.88 mi ESE of Colorado City
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.390, -100.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110122, 1110123, 1110124, 1110125, 1110126, 1110128, 1110129, 1110130, 1110131, 1110132, 1110142, 1110143, 1110120, 1110150, 1110144, 1110145, 1110146, 1110149, 1110121, 1110141, 1110148.